Q. Why did I develop hives after tattoo?

Answered by
Dr. Amolkumar W Diwan
and medically reviewed by iCliniq medical review team.
Published on Jan 11, 2018 and last reviewed on: Sep 25, 2019

Hi doctor,

When I was younger, I was allergic to everything. Now, I have been suffering from the pollen allergy syndrome and fairly bad seasonal allergies. Three months ago, I got my first tattoo. It looks beautiful and healed wonderfully. After getting a tattoo, I noticed seven hives on my legs on the same day, but no hives on the tattoo. Immediately, I thought that I was having an allergic reaction to the ink. So, I took 5 mL of Benadryl and Allegra. I contacted my artist and he gave me the list of ingredients in my ink, which was just carbon pigment, water and witch hazel. Then, I made an appointment with my allergy specialist and he said that the tattoo looked great and I was not allergic to the tattoo itself, but the process. He said that I would most likely get this reaction if I get another tattoo, piercing, or even childbirth. He explained that my immune system just needed time to reset itself. I had a mysterious bout of hives when I was 13 and we could not figure out the reason, but it was around the time I got my ears pierced. So, it made sense and they eventually went away. It has been three months and I am still battling with hives. They freak me out as I have particular anxiety about allergic reactions and would like to know how long it will take for these hives and itchiness to subside. Is it normal to have these hives for three months? I need some reassurance. Thank you.

Dr. Amolkumar W Diwan

Allergy Specialist Pulmonology (Asthma Doctors)
#

Hello,

Welcome to icliniq.com.

  • Pollen allergy syndrome is a very common manifestation due to allergy to allergens like pollen, raw fruits, vegetables or some tree nuts. The immune system recognizes the pollen as foreign substance and directs an allergic response to it.
  • The symptoms are usually itchy mouth and swelling of lips or hives.
  • As you know that you are having an allergic tendency, you may suffer allergic reactions like hives to anything you are allergic to.
  • It is very common to have hives as an allergic reaction due to some contaminants in tattoo. We cannot definitely point out the cause, but you should take precautions next time.
  • For the time being, you should continue taking tablet Allegra (Fexofenadine) till you do not have any symptoms as we cannot say how long it will take to subside the symptoms.
  • There is no big deal to be anxious about it, but you should be careful next time before doing any procedure.
  • So, just continue the same medicines and do a skin allergy test to find out what are the most common allergens you are allergic to. So, that you can avoid those things next time.

For further information consult an allergy specialist online --> https://www.icliniq.com/ask-a-doctor-online/allergy-specialist

Also Read Answers From:

Related Questions & Answers


What could be the reason for my skin itching with welts and hives? How to treat this?

Query: Hi doctor, I have this skin problem that I first noticed before three years. My skin will itch like crazy and break out into welts and hives. The symptoms will last for a few hours then go away. Some days I experience more than two outbreaks. The itching, bumps, and hives most likely appear after I...  Read Full >>


Dr. Vinay Kumar
Dermatologist

Answer: Hello, Welcome to icliniq.com. I have examined the pictures and taken note of your concerns. I think the underlying cause is a parasitic infestation which is known to give rise to itching in evenings and nights and also results in the formation of wheals as noticed in the pictures. The treatment ...  Read Full

What treatment should I get for anaphylaxis?

Query: Hi doctor, Last week, I was bitten by red ant. Within 5 minutes I was collapsed and immediately rushed to the hospital. My BP was low at 80/60 mmHg. It was detected as anaphylaxis. I hereby attaching the treatment sheet for your reference. Six months ago, my 2 year old son expired due to unknown ins...  Read Full >>


Dr. Sadaf Mustafa
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. I think that you have hereditary angioedema or severe allergy to red ant. I would suggest seeing an allergy specialist to get patch testing and specialized blood testing to identify other allergens that may cause potentially fatal reaction. Meanwhile, get an EpiPen. Th...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Allergy Specialist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.